Depression/Mental Health Expert Forum
Zoloft vs. Paxil for Anxiety Disorder
About This Forum:

This forum is for questions and support pertaining to mental health issues such as: Anger, Dementia, Depression, Family Problems, Memory Problems, Personality Disorders, Phobias, Schizophrenia, Transitions and Work Problems.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Zoloft vs. Paxil for Anxiety Disorder

For someone that is seeking treatment for an anxiety disorder, what are the meaningful differences between Zoloft and Paxil? I know that they are both SRI's and have similar side-effects. I guess Zoloft stays in your system longer than Paxil. I have been on Zoloft before for several years off and on, usually between 50 and 100 mgs, but have stopped taking it for about 3 months. I have not suffered from any withdrawal symptoms. My anxiety symptoms and associated depression which led me to take Zoloft in the first place persist and have increased in intensity on some episodes. Zoloft definitely helped me with these symptoms but never completely rid me of them. I am now considering Paxil since it appears to be more directed to social anxiety disorder which is definitely my core problem. I have concerns however because I've seen many postings discussing the difficulties of getting off Paxil. I have not seen such discussions about getting off Zoloft. Please tell me more about Paxil and whether it is more risky than Zoloft. Thank you.
Related Discussions
Avatar_n_tn
Dear John C

Good question.
Paxil and Zoloft are effective treatment for depression, anxiety and panic.
Both are serotonin reuptake inhibitors and are equally effective.  It is truethough that one patient may have more response to one versus the other, as they are chemically distinct.
In some patients Paxil may cause sedation and is therefore
recommended at bedtime.
Zoloft may cause insomnia and therefore taken upon awakening.

Paxil has been FDA approved for social anxiety (social phobia).  It is assumed that all of the SSRI help with this disorder, although the largest body of research is with Paxil.
Discuss your concerns with your psychiatrist.
Whether you switch to a new agent may depend on your previous dose of Zoloft and whether it was pushed to the maximum effective dose.

Sincerely,

HFHS M.D.-SW

8 Comments
Blank
Avatar_n_tn
In the answer to this post this statement was made:

>Whether you switch to a new agent may depend on your previous >dose of Zoloft and whether it was pushed to
>     the maximum effective dose.

Why is this so?  Thank you.
Blank
Avatar_n_tn
I just started taking paxil and at the same time i am also trying
Blank
Avatar_n_tn
I just started taking paxil and at the same time i am also tryin
g to stop drinking alchohol, everyone says dont drink alchohol while taking paxil but they never say why...does it cause liver
failure or what?  whats the reasoning?
Blank
Avatar_n_tn
Zoloft and Alcohol.  What are the affects?
Blank
Avatar_n_tn
My mother is 95 years old, had been under treatment for osteoporosis, but no other illness.  Her doctor prescribed Zoloft because her caregiver said she cried a lot and was getting more unstable in walking, but she wasn't seen by a psychologist or counselor to figure out whether she was really depressed enough to take an anti-depressant.  Now my mother is in bed all the time, doesn't walk anymore, but sleeps about 90% of the time. She has terrific vital signs. She seems too weak to do anything for herself and is getting weaker and weaker by just being in bed. She is still on Zoloft. I can't help but wonder whether she might be less lethargic and bed-bound if she were not taking Zoloft.  What do you think?
Blank
Avatar_n_tn
My mother is 95 years old, had been under treatment for osteoporosis, but no other illness.  Her doctor prescribed Zoloft because her caregiver said she cried a lot and was getting more unstable in walking, but she wasn't seen by a psychologist or counselor to figure out whether she was really depressed enough to take an anti-depressant.  Now my mother is in bed all the time, doesn't walk anymore, but sleeps about 90% of the time. She has terrific vital signs. She seems too weak to do anything for herself and is getting weaker and weaker by just being in bed. She is still on Zoloft. I can't help but wonder whether she might be less lethargic and bed-bound if she were not taking Zoloft.  What do you think?
Blank
Avatar_n_tn
I remember when I read the initial instructions, for Zoloft, there was 52 weeks time limit.  No elaboration on what if you use it longer,  when you get weaned is there any withdrawal symptom, or relapse of condition.
I'm 68, suffered stress-depression for a long time.  The 1st medicine was Doxoepen, then Prozac & Paxil before Zoloft.
Although Zoloft 150mg is the best of them, I can
Blank
Avatar_n_tn
I remember when I read the initial instructions, for Zoloft, there was 52 weeks time limit.  No elaboration on what if you use it longer,  when you get weaned is there any withdrawal symptom, or relapse of condition.
I'm 68, suffered stress-depression for a long time.  The 1st medicine was Doxoepen, then Prozac & Paxil before Zoloft.
Although Zoloft 150mg is the best of them, I can
Blank
Avatar_n_tn
I suffer from occassional panic attacks. I have always been a fairly anxious person. I began taking 10 mg.'s of Paxil and it was helping me but not that well. When I started taking 20 mg. it worked much better. I felt much more stable emotionally and capable of handling those situations that used to cause me anxiety. Well, I went in to get a refill a few days ago and they said that I didn't have any refills available. So, I have been without paxil for about 3 days now, while waiting for approval to continue taking the medication.

While I have been okay for the most part, I have been having a couple of withdrawal symptoms. The two symptoms I have been experiencing the most are electric shocks and tiredness. The electric shocks were kind of scared me, but I read that in these posts that other people experience them while withdrawing from the medication. So, knowing that others suffer the same symptom was comforting. My energy level has gone down considerably. I have had to take at least one nap each day for the past three days.

These "electric shocks" occur on my head. It kind of makes sense, because the medication affects the neural synapses. So, it is easy to understand that withdrawls would upset my bodies neural functioning, which is most noticeable in my mind. Since the brain is a huge organism of neurons.

I am quite upset that they discontinued my refills. Must have been an oversite. It is a little discomforting to know that if I ever decide to quit paxil for good that I will experience the withdrawl (withdrawal) symptoms again.

For me paxil is a very good alternative to anxiousness, so I will continue use after the weekend.

There read a couple of posts that are helpful but a bit more pessimistic about the use of paxil. It is acceptable to me that the discontinued use of a drug would cause some withdrawls. You have to expect these things.

I hope my experience helps others whom experience similar symptoms.
Blank
This Forum's Experts
351246_tn?1379685732
Dr. Kokil MathurBlank
Consultant
,
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
How to Silence Your Inner Critic an...
Apr 16 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eaters: How to Silence Yo...
Mar 26 by Roger Gould, M.D.Blank
1344197_tn?1392822771
Blank
Vaginal vs. Laparoscopic Hysterecto...
Feb 19 by J. Kyle Mathews, MD, DVMBlank